PDA

View Full Version : plaquenil and twinkles, streaks, and flashes



doministic
01-26-2009, 01:24 PM
Hello, I am new to these forums. I have been on plaquenil for about a year and have noticed several things that happened while taking it.

It seems like the longer you are on it, the more the side effects change. Does anybody else have similar experiences with this?

When I first started I got really bad joint weakness where I could barely lift things, I have also had really bad eye twitching that didn't go away until like 3 weeks later, then I had muscle twitching that caused me to jolt while sleeping...I also have extremely bad gas, bloated feeling, and my memory felt really weird.

After about 3 months I started to develop palpitations which eventually went away after continuing to take the medications. This was really scary but I'm glad I kept taking.

Now I am going on a year of taking this med, and I havent had any major issues with the SE's mentioned before...it seems like I have become more tolerant to the drug or something, but now I experience what look like little brief twinkles of light in my peripheral vision. This happens maybe 3-4 times a day but its not really super alarming, just something I have noticed. A few times I have had what I like to call a storm of shooting stars (visual disturbance) when I get a sudden rush of blood to my head such as when having a bowel movement, doing pushups, or doing handstands. It looks like all of this shooting stars come out of nowhere and shoot across my visual field. Really weird...anyway I'm going to keep taking this med because I'm afraid to stop it. My eye doctor said not to worry about it because my eye tests were all perfect. He spent extra time examining my optic nerve and cornea as I had mentioned all of this.

Anybody else experience similar stuff to this? I have also experienced ringing in the ears although it is really rare (maybe 1 every 2-3 months)

iseedeadmonkeys
01-26-2009, 02:35 PM
Hey there dom,

i get this too, i never thought about the plaquenil causing it tho, valid point!
i remember once i was outside and i sneezed and like you say a rush of shooting stars on the horizon of my vision, it was weird, ok so ever seen tht film the green mile? well you know when he releases the bad stuff and it turns into little white lights? thats waht i see sometimes!
im with you on this one, my consultants side kick looked at me like i fell off the band wagon when i mentioned it to him lmao funny stuff, ive not mentioned it since but i will when i see my eye dr in feb, btw you are getting your eyes checked right? coz you really should be whilst on plaquenil as it causes damage to the retna hope this slows down a little soon
xx

doministic
01-26-2009, 04:20 PM
yepp! That's exactly what I see but only very briefly...like when holding breath and those kinds of activity...the showers last anywhere from 2-5 seconds and I've had them only a total of 3 times....really weird visual disturbance.

As for the other ones I'm assuming that they aren't actually harming my eyes enough to warrant discontinuation of the drug. Yes, thanks for your concern I am getting my eyes checked every 6 months and I have a real good relationship with my eye doc. He has only had 1 patient who ever had to d/c the med. If you think about it Plaquenil has been around for ages...It's a great drug in IMHO. That's makes me feel better that I am not the only one experiencing these weird visual symptoms...I thought maybe I was going crazy there or my eyes getting bad.

I guess the incidence of actually doing significant damage to the retina is around 0.5% so relatively low.

sits_inthe_corner
01-26-2009, 06:24 PM
Hi dom,

I've just been on plaquenil for a little over a year. When I first started it, I had terrible dizzy spells, upset stomach, diahrea and gas.

I went to my doctor, who is also on plaquenil and asked her if there was something I could do about this.

She suggested taking both pills right before bed with a small tub of yogart. Sleep through the worst of it.

I have been doing that ever since and yippeee! It worked. No more gas (least I'm not awake to be bothered by it, but I have noticed that my cat has started to sleep in another room :oops: )

The dizzy spells stopped and no more diahrea.

As for the eye twitching, several of us have been complaining about that. My eye will go on a twitch fest for 3 to 4 days. Very annoying.

cptnblah
01-27-2009, 03:10 PM
Hi Dom,

I was wondering what was causing that rush in my head from standing quickly. I was thinking that it was my BP but was just afraid to mention to Doc. I am also sick of every one of these meds having the same bowel side effect. I should be a toothpick by now cause my body cannot keep anything in.

Davita28
02-07-2009, 03:36 AM
I am allergic to plaquenil but I too get the eye twitches and shooting stars i never thought it was because of lupus i thought i was just tired.

lmangusrn
02-08-2009, 06:11 PM
I like the thought of taking the medicaitons at night. I might try that. I have the nausea and gas from the planquiel. Yuck. My doctor doesn't want to take me off it but right now my liver function tests are to elevated so I have had the methotrexate decreased for the next few months and they we are going to re-evaluate it.
Maybe instead of my dogs running me out of the room at night with their gas I will run them out of the room with mine. :lol:

sits_inthe_corner
02-17-2009, 07:10 PM
Hi lmangusrn,

Please check with your doctor before you start taking your plaquenil pills together at night. My doctor suggested it to me and it has worked out wonderfully, but I do not know all the medications you might be on or how this could interact.

If your doctor gives you the go ahead, then make SURE to eat with those pills. As I said, I have a single serving of yogart with mine. It helps to protect my stomack. Those pills are pure acid. YUCK.

I would also like to comment on the twinkley flashes in the vision and changing of the field of vision.

Plaquenil can have serious side effects on vision. Any changes should be reported right away to your doctor.

And while I'm on a roll...looks pointedly at cptnblah...

There are many reasons for head rushes....some of them are easily fixed. So ... tell your doctor. I was having them before I started the plaquenil...turns out I have vertigo. My doctor gave me a few simple motion excersizes to do and TA DA...I'm controlled...well as much as I can be controlled LOL.

Maggie79
02-19-2009, 12:13 AM
I have always had the "shooting star" effect, even way before I was diagnosed. I also had retinal vasculitis (sp) and had a fuzzy grey spot in the center of my vision (boy THAT was annoying ans scary). Luckily the grey spot went away, but now I am left with a burst of light out of my perhipheral vision on the left side. I am on plaq too and the eye doctor says everything looks good and the flashing will probably never go away..annoying!

It's not that noticable, but sometimes I do look thinking something is over there and it does flash more when i'm say getting up or bending down. I still get the stars too.